Illinois, 2025Heavy Snow and Winter Weather in Illinois, December 13, 2025
December 13, 2025 · NWS ILX · 29 events in 29 counties and zones
An upper-level disturbance interacting with an advancing Arctic cold front brought a period of heavy snow to central Illinois on December 13th. Despite limited deep-layer moisture, strong synoptic lift and high snow-to-liquid ratios of 15:1 to 20:1 led to enhanced snowfall rates and an efficient accumulation.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacting with an advancing Arctic cold front brought a period of heavy snow to central Illinois on December 13th. Despite limited deep-layer moisture, strong synoptic lift and high snow-to-liquid ratios of 15:1 to 20:1 led to enhanced snowfall rates and an efficient accumulation. Storm total snowfall was 3 to 6 inches everywhere north of the I-70 corridor...with as much as 6 to 8 inches occurring along a Canton...to Bloomington...to Danville line. Due to snow-covered and slick roadways, numerous traffic accidents and road closures were reported. A seven-vehicle accident on southbound I-57 in Coles County resulted in the death of a man and the injury of his wife. Meanwhile a separate multi-vehicle crash on I-55 near the Clear Lake exit in Springfield claimed the life of a teenaged girl.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 13, 4:54 AM CST, 2 hours 6 minutes earlier. Its key messages:
- A quick hitting winter system will bring 2 to 5 inches of accumulating snow north of I-70 today. A narrow corridor of amounts exceeding 5 inches is most likely near or north of a Macomb to Champaign line.
- Dangerously cold wind chills are expected tonight into Sunday morning, and again Sunday night into Monday morning. The coldest wind chills will drop as low as 15 to 25 degrees below zero.
Area forecast discussion, Dec 13, 4:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
454 AM CST Sat Dec 13 2025
.KEY MESSAGES...
- A quick hitting winter system will bring 2 to 5 inches of
accumulating snow north of I-70 today. A narrow corridor of
amounts exceeding 5 inches is most likely near or north of a
Macomb to Champaign line.
- Dangerously cold wind chills are expected tonight into Sunday
morning, and again Sunday night into Monday morning. The coldest
wind chills will drop as low as 15 to 25 degrees below zero.
&&
.DISCUSSION...
Issued at 324 AM CST Sat Dec 13 2025
An upper low is entering the northern Great Lakes Region early this
morning with a surface low just north of there in Ontario. A cold
front stretches southward through the Midwest states, with it
approaching I-70 as of 3 am. Winds are brisk behind the front with
gusts up to 20 mph being observed. Temperatures will continue to
tumble behind the front with readings already in the single digits
across eastern Iowa. Most will reach their daytime highs this
morning as temperatures steadily fall throughout the day. Midday
temperatures will range from the single digits near Galesburg,
teens over central parts of the state, and low to middle 20s south
of I-70. Even colder air arrives tonight... more on that later.
Accumulating snow is expected today as an upper shortwave swiftly
slides across the area. Snow will begin nosing into west-central
Illinois by daybreak with chances quickly overspreading most
locations north of I-70 by 9 or 10 am. Snow will continue through
this afternoon before pushing east of here early this evening.
Forecast soundings show strong synoptic lift overlapping the
dendritic growth zone (DGZ) between 500-700 mb, with a secondary
DGZ located in the lowest ~900 mb. Light winds and high snow
ratios (15-20:1) will favor light, fluffy dendrites that will lead
to quick snow accumulations. A narrow corridor of moderate to
heavy snow is expected where strong ~600-700 mb frontogenetic
banding slides through later this morning, which appears most
likely near or just north of a Macomb to Champaign line. The
13.00Z HREF highlights a 50-70% chance for 1"/hour snowfall rates
in this same area between 11 am and 2 pm. Confidence is high that
most areas north of I-70 will receive 2 to 5 inches of snow with
amounts exceeding 5 inches most likely near or just north of a
Macomb to Champaign line. A Winter Weather Advisory remains in
effect until this evening.
Strong high pressure drops into the middle Mississippi Valley
by Sunday. Skies will clear with the approaching high overnight,
allowing low temperatures to fall below zero. A tight pressure
gradient ahead of the approaching high will lead to brisk northwest
winds with gusts upwards of 25 mph tonight, potentially leading
to some blowing and drifting of fresh snowfall. Wind chills will
plummet with coldest readings expected to range from 15 to 25
degrees below zero through Sunday morning. Temperatures will
remain bitterly cold during the day Sunday with highs looking to
near or break record lowest maximum temperatures for the day.
Winds will become light on Sunday as the center of the surface
high moves right overhead, allowing wind chills to improve some.
Sunday night lows will fall below zero once again, with winds
expected to increase as the surface high slides off to our east.
Wind chills Sunday night into Monday morning will bottom out
between 15 to 20 degrees below zero. A Cold Weather Advisory is in
effect for tonight into Sunday morning, with another likely
needed Sunday night into Monday morning.
Southerly return flow will bring warmer temperatures heading into
the new week, with highs looking to approach the 40s to near 50 by
midweek. Our next chance for precipitation comes in the form of
rain as a cold front moves through later in the week.
NMA
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 454 AM CST Sat Dec 13 2025
A quick hitting winter system will bring accumulating snow to
central Illinois today. Flight conditions will worsen as snow
arrives between 14-15Z, with visibility dropping as low as 1/2 to
1/4 mile. Ceilings will range from MVFR to IFR, with higher chances
(60%) for <1k ft ceilings with the precipitation. Snow will come to
an end later this afternoon or early this evening, with skies
clearing and ceilings improving to VFR later tonight. Northwest
winds will increase to 10-15 kt overnight as an area of strong high
pressure approaches from the northwest.
NMA
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM CST this evening for
ILZ027>031-036>038-040>057-061>063-066>068.
Cold Weather Advisory from 8 PM this evening to noon CST Sunday
for ILZ027>031-036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Dec 13, 5:10 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
510 AM CST Sat Dec 13 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-141115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
510 AM CST Sat Dec 13 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Accumulating snow will overspread the area this morning, and diminish
late afternoon to evening. 2 to 6 inches of snow are forecast north
of I-70 with lower amounts south of I-70.
Wind chills will drop 15 to 25 below zero for much of the area
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills will drop 10 to 20 below zero for much of the area
Sunday night and Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
25
Heavy Snow, De Witt
- When
- December 13, 7:00 AM CST to 4:15 PM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across DeWitt County...including 6.0 inches in Lane and 5.5 inches in Clinton. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, McLean
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across McLean County...including 7.5 inches 2 miles northwest of the Central Illinois Airport in Bloomington and 6.5 inches 4 miles north of Shirley. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Fulton
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Fulton County...including 6.5 inches in Lewistown and 6.3 inches in Canton. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Knox
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Knox County...including 7.0 inches in Maquon and 6.0 inches in Galesburg. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Logan
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Logan County...including 4.8 inches at the National Weather Service office in Lincoln. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Macon
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Macon County...including 7.5 inches in Decatur and 7.0 inches in Decatur. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Mason
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Mason County...including 7.5 inches in Manito and 7.0 inches in Havana. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Morgan
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Morgan County...including 5.7 inches 2 miles north of Alexander. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Sangamon
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Sangamon forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- COOP Observer
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Sangamon County...including 5.5 inches 4 miles west-southwest of Berry and 5.0 inches in Sherman. Due to snow-covered and slick roadways, numerous traffic accidents occurred. A multi-vehicle collision on I-55 near the Clear Lake exit in Springfield killed a 14-year old girl and prompted the closure of the interstate for several hours.
Heavy Snow, Tazewell
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Tazewell County...including 7.0 inches in Pekin and 6.0 inches in Morton. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Woodford
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Woodford County...including 7.5 inches in Eureka and 6.0 inches in Metamora. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Cass
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Cass County...including 4.5 inches in Beardstown. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Christian
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Christian forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Christian County...including 4.5 inches 1 mile east-northeast of Taylorville. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Marshall
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Marshall County...including 5.0 inches in Wenona and 4.8 inches in Hopewell. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Menard
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Menard County...including 4.5 inches 1 mile west of Athens. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Schuyler
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Schuyler County...including 4.7 inches 5 miles east-northeast of Rushville and 4.0 inches in Littleton. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Scott
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Weather observers measured 1 to 3 inches of snow across Scott County. Due to snow-covered and slick roadways, a few traffic accidents occurred.
Winter Weather, Stark
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Stark County. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Peoria
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Peoria County...including 7.0 inches in Kickapoo and 6.0 inches in Trivoli. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Champaign
- When
- December 13, 8:00 AM CST to 4:30 PM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Champaign County...including 6.2 inches in Champaign and 6.0 inches two miles north of Homer. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Douglas
- When
- December 13, 8:00 AM CST to 5:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Douglas County...including 5.5 inches in Tuscola. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Edgar
- When
- December 13, 8:00 AM CST to 5:15 PM CST
- Where
- Edgar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Edgar County. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Piatt
- When
- December 13, 8:00 AM CST to 4:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Weather observers measured 5 to 6 inches of snow across Piatt County...including 5.5 inches 2 miles northeast of Cisco and 5.0 inches in Atwood. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Heavy Snow, Vermilion
- When
- December 13, 8:00 AM CST to 4:30 PM CST
- Where
- Vermilion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Vermilion County...including 8.1 inches 4 miles northwest of Tilton and 7.7 inches in Danville. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Clark
- When
- December 13, 8:00 AM CST to 5:00 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
Weather observers measured 1 to 3 inches of snow across Clark County...including 1.5 inches in Casey. Due to snow-covered and slick roadways, a few traffic accidents occurred.
Winter Weather, Coles
- When
- December 13, 8:00 AM CST to 5:00 PM CST
- Where
- Coles forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- COOP Observer
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Coles County...including 4.4 inches in Charleston. Due to snow-covered and slick roadways, numerous traffic accidents occurred. A multi-vehicle crash on southbound I-57 near mile marker 193 resulted in one death and one injury, as well as the closure of the interstate for several hours.
Winter Weather, Cumberland
- When
- December 13, 8:00 AM CST to 4:30 PM CST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
Weather observers measured 1 to 3 inches of snow across Cumberland County. Due to snow-covered and slick roadways, a few traffic accidents occurred.
Winter Weather, Moultrie
- When
- December 13, 8:00 AM CST to 4:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Weather observers measured 3 to 5 inches of snow across Moultrie County...including 4.2 inches in Lovington. Due to snow-covered and slick roadways, numerous traffic accidents occurred.
Winter Weather, Shelby
- When
- December 13, 8:00 AM CST to 4:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Weather observers measured 1 to 3 inches of snow across Shelby County...including 2.0 inches at the Shelbyville Dam. Due to snow-covered and slick roadways, a few traffic accidents occurred.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold and Winter Weather in South Dakota, December 13 to 14, 202541 events
- Heavy Snow and Winter Weather in West Virginia, December 13 to 15, 202535 events
- Heavy Snow in Indiana, December 13, 202529 events
- Winter Storm and Winter Weather in Ohio, December 13 to 14, 202528 events
- Winter Storm and Winter Weather in New Jersey, December 13 to 14, 202521 events
- Winter Weather in Wisconsin, December 13 to 14, 202520 events
- Cold and Winter Weather in Iowa, December 13 to 14, 202519 events
- Winter Storm and Winter Weather in Maryland, December 13 to 14, 202517 events
- Heavy Snow and Winter Weather in New York, December 13 to 14, 202517 events
- Winter Storm and Winter Weather in Pennsylvania, December 13 to 14, 202513 events
- Extreme Cold in Illinois, December 13 to 14, 202512 events
- Winter Storm in West Virginia, December 13 to 14, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301694, 1301701, 1301755, 1301758, 1301762, 1301768, 1301774, 1301777, 1301782, 1301784, 1301785, 1301830, 1301832, 1301837, 1301838, 1301840, 1301842, 1301844, 1301848, 1301692, 1301696, 1301697, 1301703, 1301704, 1301834, 1301835, 1301836, 1301839, 1301843.